Photo: Sylvain Crouzet

I am a Professor in the Department of Mathematics at the University of Wisconsin-Madison, where I belong to the Probability Group and Applied Mathematics Group. I have an affiliate appointment in the Department of Statistics and I am also affiliated with the Theory of Computing Group in the Department of Computer Sciences. I can often be found at the Wisconsin Institute for Discovery.

I am on the executive committee of the Institute for Foundations of Data Science (IFDS), a collaboration with the University of Washington, the University of California, Santa Cruz, and the University of Chicago, funded through the NSF TRIPODS Phase II program.

I also serve on the program committee of the interdepartmental Data Science Major at UW-Madison.

I work at the intersection of applied probability, statistics and theoretical computer science, with an emphasis on biological applications. More details on my research interests and publications can be found here. My work is currently supported by NSF grants DMS-1902892, DMS-1916378, and DMS-2023239 (TRIPODS Phase II). My CV is here.

External Profiles

arXiv, Google Scholar, dblp, PubMed, ORCID, Math Genealogy, Math Alliance


Mar 2023: Our new course MATH 444: Graphs and Networks in Data Science, developed jointly with Hanbaek Lyu, has been approved and will be offered in Fall 2023.

Jan 2023: My Ph.D. student Shuqi Yu successfully defended her thesis. Congratulations!

Jul 2022: Our proposal for a semester-long program on Meeting the Genomics Data Challenge: Theory, Methods, and Applications of Quantitative Phylogenomics at the Institute for Computational and Experimental Research in Mathematics (ICERM) has been approved. The program (led by Elizabeth Allman and Laura Kubatko) will take place Fall 2024. More details to come.

Apr 2022: I was named Fellow of the Institute of Mathematical Statistics (IMS).

Apr 2022: This Spring, I have been mentoring an amazing team of undergraduate students through the Madison Experimental Mathematics Lab. They will present their project, entitled Shedding Light on Unexplained Behavior of Phylogeny Estimation Methods, at an open house on Tuesday, May 3 from 2-5pm in Van Vleck 911 (the 9th floor lounge).

Feb 2022: I am on the Program Committee of WABI 2022: Workshop on Algorithms in Bioinformatics. The submission deadline is May 18, 2022.

Dec 2021: Our proposal for a month-long program on Mathematics of Evolution-Phylogenetic Trees and Networks at the Institute for Mathematical Sciences (IMS) of the National University of Singapore (NUS) has been funded. The program (led by Louxin Zhang and Daniel Huson) will take place 5 Sep 2023 to 29 Sep 2023. More details to come.

Aug 2021: I will teach the newly created graduate course MATH/ECE/STAT 888 - Topics in Mathematical Data Science this Fall for the first time. The topic in Fall 2021 is "High-Dimensional Probability and Statistics: Non-Asymptotic Theory."

For previous news, see here.


Fall 2023: MATH 833 - Modern Discrete Probability [Topics in Probability]

Spring 2023: MATH 632 - Introduction to stochastic processes

Lecture notes and tutorials

Topics course on high-dimensional probability and statistics

Advanced undergraduate course on the mathematics of data

Graduate course on modern discrete probability

Topics course on stochastic processes in evolutionary genetics

First year of graduate probability theory

Brief survey of mathematical phylogenetics

Tutorial on sequence-length requirements in phylogenetics

Summer school slides on probability on graphs with applications to data science

Tutorial slides on mathematical phylogenomics

Selected Publications (full list here)

Species tree estimation under joint modeling of coalescence and duplication: sample complexity of quartet methods
Annals of Applied Probability, 32(6): 4681-4705, 2022. With Max Hill and Brandon Legried.
Polynomial-Time Statistical Estimation of Species Trees Under Gene Duplication and Loss
Journal of Computational Biology, 28(5):452-468. With Brandon Legried, Erin Molloy, and Tandy Warnow.
Conference version in Proceedings of RECOMB 2020, 120-135.
Generalized least squares can overcome the critical threshold in respondent-driven sampling
Proceedings of the National Academy of Sciences, 115(41):10299-10304, 2018. With Karl Rohe.
Circular Networks from Distorted Metrics
Proceedings of RECOMB 2018, 167-176. With J. Wang.
(Best Paper Award, RECOMB 2018)
Distance-based species tree estimation under the coalescent: information-theoretic trade-off between number of loci and sequence length
Ann. Appl. Probab., 27(5)-2926-2955, 2017. With E. Mossel.
Conference abstract in Proceedings of RANDOM 2015, 931-942.
Phase transition in the sample complexity of likelihood-based phylogeny inference
Probability Theory and Related Fields, 169(1), 3-62, 2017. With A. Sly.
Access the recommendation on F1000Prime
On the robustness to gene tree estimation error (or lack thereof) of coalescent-based species tree methods
Systematic Biology, 64(4):663--676, 2015. With T. Warnow.
Likelihood-based tree reconstruction on a concatenation of aligned sequence data sets can be statistically inconsistent
Theoretical Population Biology, 100:56-62, 2015. With M. Steel.
(Honorable Mention, 2018 Marcus W. Feldman Prize in Theoretical Population Biology.)
Access the recommendation on F1000Prime
Alignment-Free Phylogenetic Reconstruction: Sample Complexity via a Branching Process Analysis
Annals of Applied Probability, 23(2):693-721, 2013. With C. Daskalakis.
Conference abstract in Proceedings of RECOMB 2010, 123-137.
Submodularity of Influence in Social Networks: From Local to Global
SIAM J. Comput., 39(6):2176-2188, 2010. With E. Mossel.
Conference abstract in Proceedings of ACM STOC 2007, 128-134.
Toward Extracting All Phylogenetic Information from Matrices of Evolutionary Distances
Science, 327(5971):1376 - 1379, 2010. (Posted by permission of the AAAS for personal use, not for redistribution.)
A Short Proof that Phylogenetic Tree Reconstruction by Maximum Likelihood is Hard
IEEE/ACM Transactions on Computational Biology and Bioinformatics, 3(1):92-94, 2006.

A full list of publications is available here.

Contact Information

Office: Van Vleck 823
Phone: 608-263-3053
Fax: 608-263-8891
Department of Mathematics
University of Wisconsin-Madison
480 Lincoln Drive
Madison, WI 53706
updated: 04/02/23